Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 106, NWS Las Vegas, NV

August 25, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2015, 6:48 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 6:48 PM PDT (01:48 UTC)
Expired
Aug 25, 2015, 9:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3098 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WGUS55 KVEF 260148
FFWVEF
CAC071-260445-
/O.NEW.KVEF.FF.W.0106.150826T0148Z-150826T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
648 PM PDT TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 945 PM PDT
    
* AT 646 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER CIMA ROAD...NORTH OF CIMA. THE RAIN IS MOVING VERY 
  SLOWLY TO THE EAST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CIMA. CIMA ROAD BETWEEN INTERSTATE 15 AND CIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3516 11558 3537 11570 3545 11554 3524 11539

$$

SC
2 follow-up statements
355 
WGUS75 KVEF 260302
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
802 PM PDT TUE AUG 25 2015

CAC071-260445-
/O.CON.KVEF.FF.W.0106.000000T0000Z-150826T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
802 PM PDT TUE AUG 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 800 PM PDT...DOPPLER RADAR INDICATED A PERSISTENT THUNDERSTORM 
OVER CIMA ROAD MOVING SLOWLY TO THE SOUTH. BETWEEN ONE AND TWO 
INCHES OF RAIN IS ESTIMATED TO HAVE ALREADY FALLEN IN THIS AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CIMA ROAD IN THE VICINITY OF CIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3516 11558 3530 11566 3537 11548 3524 11539

$$

JA
527 
WGUS75 KVEF 260443
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 PM PDT TUE AUG 25 2015

CAC071-260451-
/O.EXP.KVEF.FF.W.0106.000000T0000Z-150826T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
943 PM PDT TUE AUG 25 2015

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 945 PM PDT...

THE HEAVY RAIN ENDED OVER CIMA ROAD NEAR CIMA BEFORE 830 PM. THERE 
MAY BE SOME STANDING WATER THROUGH MIDNIGHT ALONG PARTS OF CIMA ROAD 
BUT THE THREAT OF SIGNIFICANT FLASH FLOODING HAS ENDED.


LAT...LON 3516 11558 3530 11566 3537 11548 3524 11539

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:32 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 2:32 PM PDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT TUE AUG 25 2015

.SYNOPSIS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TONIGHT INTO WEDNESDAY MORNING AS A SERIES OF DISTURBANCES
MOVE OVER THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL
AFFECT PRIMARILY THE HIGHER TERRAIN WEDNESDAY AND THURSDAY BEFORE
GRADUAL DRYING COMMENCES FRIDAY. DRIER CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND.
&&

.SHORT TERM...THROUGH THURSDAY NIGHT.

WELL DEFINED VORT MAX WHICH WAS INITIALIZED NEAR PHOENIX THIS
MORNING HAS MOVED NORTH TO NEAR PRESCOTT AT MID-AFTERNOON. A LINE OF
HEAVIER RAIN SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDS FROM NEAR
WIKIEUP NORTH TO PEACH SPRINGS...THEN NORTHEAST TOWARD MT TRUMBULL.
LOCALLY HEAVY RAIN HAS OCCURRED WITH THIS LINE IN THE MOUNTAINS
NORTHEAST OF WIKIEUP WITH ONE MOHAVE COUNTY FLOOD CONTROL DISTRICT
STATION REPORTING ABOUT TWO-THIRDS OF AN INCH. HRRR HAS THE SOUTHERN
PORTION OF THE LINE WEAKENING AS IT CONTINUE EAST ACROSS SOUTHERN
MOHAVE COUNTY THE REST OF THIS AFTERNOON.

THE VORT MAX IS PROGGED TO CONTINUE NORTH INTO SOUTHWEST UTAH BY
EARLY WEDNESDAY MORNING. EXPECT A PORTION OF THE NORTHERN LINE TO
SEE ADDITIONAL DEVELOPMENT AS IT CONTINUES NORTHWEST THROUGH
NORTHERN MOHAVE COUNTY POTENTIALLY AFFECTING PARTS OF NORTHEAST
CLARK AND LINCOLN COUNTY THIS EVENING AND OVERNIGHT. ELSEWHERE,
PRECIPITATION HAS BEEN LIGHT AND DO NOT FORESEE THIS CHANGING MUCH
SO DECIDED TO LOWER POPS TONIGHT FOR SAN BERNARDINO COUNTY AND THE
REST OF CLARK COUNTY.

MONSOON MOISTURE THAT MOVED INTO THE REGION TUESDAY WILL STILL BE
AVAILABLE WEDNESDAY. FORECAST SOUNDINGS STILL SHOWING MORE
INSTABILITY TOMORROW. CONVECTION SHOULD BE STRONGLY TERRAIN DRIVEN
WITH ISOLATED POCKETS OF HEAVY RAIN POSSIBLE. FLOW ALOFT WILL TURN
MORE SOUTHWESTERLY THURSDAY AND FRIDAY ALLOWING FOR GRADUAL DRYING
TREND. DID INTRODUCE A SLIGHT CHANCE OF STORMS INTO THE HIGHER
TERRAIN OF MOHAVE COUNTY FRIDAY.

CLOUDINESS HAS KEPT TEMPERATURES BELOW NORMAL TODAY. MORE SUNSHINE
AND DRYING TREND FOR THE REST OF THE WEEK WE WILL SEE TEMPERATURES
RETURN TO ABOUT 5 DEGREES ABOVE NORMAL FRIDAY. OUTSIDE OF GUSTY
WINDS ASSOCIATED WITH CONVECTION NO SIGNIFICANT WINDS
EXPECTED.

.LONG TERM...SATURDAY THROUGH TUESDAY.

DRIER SOUTHWESTERLY FLOW IS EXPECTED TO SWEEP ACROSS THE REGION
FRIDAY...FINALLY SCOURING OUT MOISTURE FROM WEST TO EAST AND
EFFECTIVELY ENDING CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY.
ALONG WITH BENIGN WEATHER CONDITIONS...THIS WILL YIELD A QUICK
WARMUP IN TEMPERATURES WITH AFTERNOON HIGHS RUNNING SEVERAL DEGREES
ABOVE AVERAGE ACROSS THE AREA FRIDAY.

A SLIGHT CHANGE IN OUR WEATHER COULD BE IN STORE FOR THE WEEKEND AS
THE LATEST OPERATIONAL MODELS SHOW GOOD AGREEMENT IN A SHORTWAVE
ASSOCIATED WITH AN UPPER LEVEL LOW OFF OF THE PACIFIC NORTHWEST
COAST TO EJECT ACROSS THE PACIFIC NORTHWEST AND NORTHERN GREAT
BASIN. THIS WILL YIELD A COOLING TREND IN TEMPERATURES AND BREEZY
CONDITIONS ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH
THE END OF THE WEEKEND. THOUGH GUIDANCE IS MORE IN LINE WITH THE
OVERALL EVOLUTION OF THE UPPER LOW TONIGHT...LARGE DISCREPANCIES IN
THE OVERALL TIMING AND STRENGTH OF THIS FEATURE CONTINUE TO EXIST
TONIGHT. THE 00Z ECMWF OUTPUT IS MUCH MORE PROGRESSIVE AND LESS
AMPLIFIED THAN THE 00Z GFS...WHICH IS 24-36 HOURS SLOWER IN
TRAVERSING THE UPPER LOW ACROSS THE PACIFIC NORTHWEST/NORTHERN GREAT
BASIN. THESE DIFFERENCES YIELD A 3-4 DEGREE TEMPERATURE SPREAD IN
NUMERICAL GUIDANCE AFTER SUNDAY...THEREFORE A BLEND OF BOTH
SOLUTIONS WAS USED FOR MAX AND MIN FORECASTS FOR MONDAY AND TUESDAY.
DESPITE THESE DIFFERENCES...THE BOTTOM LINE IS THAT WE CAN EXPECT
DRY...BREEZY...AND COOLER CONDITIONS THROUGH THE END OF THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...DECREASING CHANCES FOR RAIN SHOWERS
THROUGH THE REST OF THE AFTERNOON WITH WINDS GENERALLY FROM A SOUTH
DIRECTION. HOWEVER THEY MAY SHIFT BACK AND FORTH BETWEEN SOUTHEAST
AND SOUTHWEST AT TIMES. SOME OF THE HI-RES MODELS SHOW THE POTENTIAL
OF STRONGER SOUTHEAST WINDS POSSIBLY AFFECTING THE LAS VEGAS VALLEY
THIS EVENING. CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAF AT THIS
TIME. CHANCES FOR SHOWERS WILL INCREASE AGAIN LATE THIS EVENING AND
PERSIST THROUGH WEDNESDAY. CIGS WILL DROP FROM 15-20K FEET THIS
AFTERNOON TO AROUND 8-10K FEET OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDESPREAD CLOUDS WITH CIGS IN THE 10-20K FEET RANGE
WILL BE COMMON TODAY ALONG AND EAST OF A KDAG-KTPH LINE. SCATTERED
LIGHT SHOWERS AND SPRINKLES WILL BE POSSIBLE EAST OF THIS LINE AS
WELL...WITH ISOLATED THUNDERSTORMS POSSIBLE PRIMARILY ACROSS MOHAVE
COUNTY. SURFACE WINDS WILL BE GUSTY AND VARIABLE NEAR STORMS BUT
OTHERWISE GENERALLY LIGHT AND SOUTHERLY. MODELS INDICATED THE
POSSIBILITY IF ENHANCED EAST TO SOUTHEAST WINDS THIS EVENING AND
OVERNIGHT MOVING ACROSS THE COLORADO RIVER VALLEY...HOWEVER
CONFIDENCE IN STRENGTH AND TIMING IS LOW AT THIS TIME. CIGS ARE
EXPECTED TO DECREASE TO 6-10K FEET OVERNIGHT WITH CHANCES FOR STORMS
CONTINUING OVERNIGHT AND THROUGH WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM...PIERCE
AVIATION...WOLCOTT
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 2:29 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.